New Mexico, 2016Hail and Damaging Winds in New Mexico, July 3, 2016
July 3, 2016 · NWS ABQ · 6 events in 3 counties and zones
Northwest flow aloft over eastern New Mexico interacted with strong afternoon heating and moist, low-level southeast flow to generate scattered showers and thunderstorms. A few of these thunderstorms produced rather long tracks of large hail and strong winds over San Miguel, Harding, and Quay counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow aloft over eastern New Mexico interacted with strong afternoon heating and moist, low-level southeast flow to generate scattered showers and thunderstorms. A few of these thunderstorms produced rather long tracks of large hail and strong winds over San Miguel, Harding, and Quay counties. The most severe storm impacted the area around Solano where golf ball size hail and 75 mph winds produced significant damage to a residence. Strong winds and quarter size hail also impacted the area around Mosquero and Logan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 3, 2:00 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT SUN JUL 3 2016
.SYNOPSIS...
Drier westerly winds will lead to spottier thunderstorms and a
warming trend through midweek. High temperatures may approach record
values for portions of the eastern plains especially Tuesday and
Wednesday. Mid to late week, forecast models depict an upper level
low pressure system crossing the northern Rockies while drawing
modest subtropical moisture northward into New Mexico. This should
produce an uptick in thunderstorm coverage while causing high
temperatures to trend downward a little.
&&
.DISCUSSION...
Drying has continued today with occasionally gusty northwest winds
and dew points mixing out even more vigorously this afternoon.
Portions of the north central and northeast will be the most likely
places to see any wetting rainfall through this evening. Both RAP
and HRRR remain focused on this part of NM this evening, and both
suggest what appears to be an outflow boundary sagging through the
east central plains and south of Interstate 40 before midnight and
into the se plains thereafter. Increased pops a tad in the northeast
and trimmed a little in the southwest for tonight with short term
models painting most of the southwestern convection they develop
south of Catron county. There is still potential for isolated strong
storms in the northeast into this evening per the SPC outlook.
Another weak trough passing over NM Monday may spark a few more storms
over the forecast area, with isolated storms focused from the central
mt chain eastward Monday night. A rather dry forecast following the
Fourth remains likely. While Monday will be warmer, some of the
temperature guidance hints at a near record high for KROW Monday.
Potential for near record high temperatures expands over larger
portions of the eastern plains Tuesday and Wednesday.
A modest amount of moisture may find it's way northward Wednesday
night into Thursday night or Friday for an uptick in convective
activity as an upper low pressure system passes over the northern
Rockies, shifting the upper winds over NM enough to draw moisture
northward. Not what would be categorized as the monsoon, however.
But enough to result in a mix of wet and dry with gusty winds kind
of storms for the south and east. Highs may cool down a bit as well.
For next weekend, an even more unseasonably strong upper low tracks
into the Pac NW and northern Rockies, bringing even drier air to the
west and central and possibly setting up a dryline in the far
eastern plains.
&&
.FIRE WEATHER...
After an early start to the 2016 North American Monsoon...an
unusually warm/dry period is setting up and may persist through the
next 10 days for central and western portions of the state. Hot...
dry and unstable will be the theme.
The drying is already being observed...with humidity recovery this
morning down compared to the previous morning and 24hr surface
dewpoint change values currently averaging -5 across the forecast
area. This trend will continue tonight with humidity recovery
forecast to be fair/good central and west...and good/excellent north
and east.
More drying Monday as the upper high shifts east over southern New
Mexico and minimum humidity reaches below critical threshold across
much of the lower elevations. A weak shortwave trough...currently
over southern California and moving into the Great Basin...will move
across the southern Rockies and northern New Mexico late Monday.
This trough will combine with instability from daytime heating and
what paltry moisture is left over to produce a round of storms that
will have a very small wetting footprint and may result in some
lightning starts. Tuesday and Wednesday are looking very hot...dry
and unstable as we remain stuck with the westerlies...lee side
troughing and afternoon breeziness. Near record highs are forecast
Monday through Wednesday at a number of eastern plains locales.
Moisture may get pulled north around the upper high circulation
Thu/Fri as a trough/low progresses east across the northern
Rockies...resulting in improved chances for wetting rain though
likely limited to southern New Mexico. Any significant moisture
trend reversals late in the forecast cycle would be across eastern
New Mexico as Gulf Moisture advects north as an anomalously deep
upper low moves inland from the Pacific NW. Areas west of the
central mountain chain may be dry through the next 10 days if the
12z GFS and ECMWF work out.
11
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and will persist through the TAF period
with a couple of potential exceptions. Showers or storms may move
in the vicinity of KLVS and KTCC later this afternoon...with
brief MVFR conditions possible in/near showers/storms. However...
probabilities too low to include in TAFs. Otherwise...gusty
northwest winds forecast this afternoon.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 57 91 59 92 / 10 10 5 0
Dulce........................... 49 85 50 85 / 20 10 10 5
Cuba............................ 52 86 53 87 / 10 10 10 5
Gallup.......................... 51 88 52 89 / 5 10 5 5
El Morro........................ 48 84 49 85 / 5 10 10 5
Grants.......................... 51 88 51 89 / 5 10 10 5
Quemado......................... 54 85 55 86 / 5 20 10 5
Glenwood........................ 61 93 61 93 / 10 10 10 5
Chama........................... 42 79 42 80 / 30 20 10 10
Los Alamos...................... 56 85 59 87 / 10 20 20 5
Pecos........................... 54 86 54 86 / 10 10 10 5
Cerro/Questa.................... 46 82 47 85 / 30 20 10 10
Red River....................... 42 75 44 76 / 40 20 10 10
Angel Fire...................... 42 76 43 78 / 30 20 10 10
Taos............................ 47 85 49 87 / 20 10 10 5
Mora............................ 52 83 52 83 / 20 10 20 10
Espanola........................ 50 90 51 92 / 10 10 10 5
Santa Fe........................ 52 86 53 89 / 10 10 10 5
Santa Fe Airport................ 54 89 56 92 / 10 10 10 5
Albuquerque Foothills........... 62 91 63 92 / 5 5 10 0
Albuquerque Heights............. 65 93 66 95 / 5 5 10 0
Albuquerque Valley.............. 57 94 58 96 / 5 5 10 0
Albuquerque West Mesa........... 57 94 58 96 / 5 5 20 5
Los Lunas....................... 62 95 63 96 / 5 5 10 0
Rio Rancho...................... 63 93 65 95 / 5 5 20 0
Socorro......................... 68 96 68 99 / 5 5 10 5
Sandia Park/Cedar Crest......... 59 87 60 89 / 5 10 20 5
Tijeras......................... 60 90 61 91 / 5 10 10 5
Moriarty/Estancia............... 55 91 55 93 / 5 10 10 5
Clines Corners.................. 56 87 57 88 / 5 10 20 5
Gran Quivira.................... 60 89 61 90 / 5 10 10 5
Carrizozo....................... 65 93 66 94 / 5 10 10 10
Ruidoso......................... 59 87 59 89 / 5 20 10 10
Capulin......................... 55 88 55 88 / 30 10 20 10
Raton........................... 53 90 55 94 / 30 10 10 10
Springer........................ 53 89 54 91 / 20 10 10 10
Las Vegas....................... 52 88 53 89 / 20 10 10 5
Clayton......................... 61 94 63 98 / 20 10 20 5
Roy............................. 59 91 61 95 / 20 10 10 5
Conchas......................... 62 96 62 98 / 10 5 10 5
Santa Rosa...................... 63 98 64 100 / 10 5 10 5
Tucumcari....................... 65 100 67 103 / 10 5 10 5
Clovis.......................... 65 97 65 100 / 10 5 10 5
Portales........................ 67 98 68 102 / 5 5 10 5
Fort Sumner..................... 67 99 68 100 / 5 5 10 5
Roswell......................... 69 102 70 103 / 5 5 10 5
Picacho......................... 65 95 65 95 / 5 10 10 20
Elk............................. 63 89 63 90 / 5 20 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 3, 4:36 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MDT SUN JUL 3 2016
NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
536 AM MDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
In the hours before
Special weather statement, Jul 3, 1:42 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT SUN JUL 3 2016
NMZ513-515-528-032115-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-FAR NORTHEAST
HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
242 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLFAX COUNTY UNTIL
315 PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CIMARRON CANYON STATE PARK...OR 24 MILES EAST OF TAOS...MOVING
EAST AT 30 MPH.
PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CIMARRON...EAGLE NEST...CIMARRON CANYON STATE PARK...PHILMONT SCOUT
RANCH...UTE PARK AND RAYADO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3643 10526 3661 10523 3660 10476 3633 10480
TIME...MOT...LOC 2042Z 277DEG 25KT 3651 10516
54
Special weather statement, Jul 3, 3:17 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MDT SUN JUL 3 2016
NMZ530-531-534-032245-
UNION COUNTY-HARDING COUNTY-QUAY COUNTY-
417 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN
QUAY AND EAST CENTRAL HARDING COUNTIES UNTIL 445 PM MDT...
AT 416 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BUEYEROS...OR 22 MILES EAST OF MOSQUERO...MOVING
EAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NARA VISA AND ROSEBUD.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3559 10309 3581 10368 3598 10361 3585 10304
3570 10304
TIME...MOT...LOC 2216Z 281DEG 20KT 3588 10357
54Special weather statement, Jul 3, 3:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
435 PM MDT SUN JUL 3 2016
NMZ528-531-032300-
HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
435 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA AND NORTHWESTERN
HARDING COUNTIES UNTIL 500 PM MDT...
AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLS...OR 22 MILES SOUTHEAST OF SPRINGER...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROY...MILLS AND CHICOSA LAKE STATE PARK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3604 10446 3622 10438 3612 10389 3586 10401
TIME...MOT...LOC 2235Z 291DEG 29KT 3612 10434
54
Special weather statement, Jul 3, 3:57 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 PM MDT SUN JUL 3 2016
NMZ534-032330-
QUAY COUNTY-
457 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
530 PM MDT...
AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NARA VISA...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NARA VISA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3556 10325 3572 10314 3568 10304 3544 10304
TIME...MOT...LOC 2257Z 299DEG 19KT 3561 10312
54
Special weather statement, Jul 3, 4:12 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT SUN JUL 3 2016
NMZ531-040000-
HARDING COUNTY-
512 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 600
PM MDT...
AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CHICOSA LAKE STATE PARK...OR 15 MILES NORTH OF
MOSQUERO...MOVING SOUTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROY.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3595 10421 3610 10409 3582 10344 3559 10362
TIME...MOT...LOC 2311Z 302DEG 34KT 3598 10406
54
Hail, Harding
- When
- July 3, 4:50 PM MST to 4:58 PM MST
- Where
- Harding County, 1.78 mi NE of Mosquero
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -103.940
Large hail and strong winds produced heavy damage to a residence eight miles east-southeast of Solano. Golf ball size hail and 75 mph were reported. Windows were busted out of. A power pole was broken off at the base. A 12 inch diameter tree limb was snapped off the tree. The large hail piled up three to four inches deep.
Hail, San Miguel
- When
- July 3, 4:50 PM MST to 4:58 PM MST
- Where
- San Miguel County, 18.6 mi NNE of Bell Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.770, -103.950
Quarter size hail near Mosquero. Strong winds ahead of the storm also broke off some tree limbs.
Thunderstorm Wind, San Miguel
- When
- July 3, 4:50 PM MST to 5:00 PM MST
- Where
- San Miguel County, 18.6 mi NNE of Bell Ranch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.770, -103.950
Tree limbs broken off trees near Mosquero.
Thunderstorm Wind, Harding
- When
- July 3, 4:50 PM MST to 4:55 PM MST
- Where
- Harding County, 1.78 mi NE of Mosquero
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -103.940
Power pole snapped off at base and large tree limbs snapped near Mosquero.
Hail, Quay
- When
- July 3, 6:00 PM MST to 6:06 PM MST
- Where
- Quay County, Logan
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -103.410
Quarter size hail in Logan.
Thunderstorm Wind, Quay
- When
- July 3, 6:01 PM MST to 6:06 PM MST
- Where
- Quay County, 4.96 mi WSW of Logan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.340, -103.490
Strong thunderstorms winds flipped over a pop-up camper at Ute Lake State Park.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Damaging Wind in Texas, July 3, 2016$550,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flash Flooding and Flooding in Missouri, July 3, 201611 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
- Hail in South Dakota, July 3, 20161.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633873, 633874, 633875, 633877, 633876, 633878.